Wildfire, Pittsburg
- When
- March 13, 10:00 AM CST to March 29, 8:00 PM CST
- Where
- Pittsburg forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 34.924, -95.748 (the zone’s center; the record gives no point)
Unseasonably warm temperatures, high wind, and low relative humidity combined with dormant fuels to promote conditions that supported the rapid spread of wildfire across portions of eastern Oklahoma in mid to late March. Some of the worst wildfires occurred on the 14th, with near record warm temperatures, very dry air behind a dry line, and very strong wind gusting to near 70 mph locally.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Unseasonably warm temperatures, high wind, and low relative humidity combined with dormant fuels to promote conditions that supported the rapid spread of wildfire across portions of eastern Oklahoma in mid to late March. Some of the worst wildfires occurred on the 14th, with near record warm temperatures, very dry air behind a dry line, and very strong wind gusting to near 70 mph locally. Numerous wildfires occurred during this period, some of the largest of which burned almost 32000 acres, 115 homes, and 145 outbuildings in Pawnee County, more than 6500 acres in Latimer County, about 3000 acres in Adair, Haskell and Pittsburg Counties, more than 2000 acres in Pushmataha County, about 1700 acres in Sequoyah County, about 1200 acres in Delaware and Cherokee Counties, nearly 1000 acres in Le Flore County, and over 400 acres in Creek County. Two direct fatalities were attributed to fires in Pawnee and Haskell Counties, where homes were burned.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 13, 9:44 AM CST, 16 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Tulsa OK
1044 AM CDT Thu Mar 13 2025
...New UPDATE...
.KEY MESSAGES...
Updated at 1023 AM CDT Thu Mar 13 2025
- Impactful weather day on Friday with dangerous fire weather
conditions, strong winds, and some potential for strong and/or
severe thunderstorms for far eastern parts of the forecast
area.
- Well above average temperatures through Friday; slightly
cooler this weekend behind a weak and dry cold front.
- Well above average temperatures and gusty south winds return
early next week, with at least elevated fire weather danger
developing.
&&
.UPDATE...
Issued at 1023 AM CDT Thu Mar 13 2025
One stubborn area of fog across western Mayes Co. is slowly
dissipating this morning and should finally mix out in another
hour or two with insolation. Otherwise a "calm before the storm"
sort of day with mostly sunny conditions and well above normal
afternoon highs and light south winds. Forecast for today is
trending well and no updates will be issued at this time.
Nothing in the incoming 12z model data to weaken our confidence in
a highly impactful wind event for much of the area Friday, along
with extremely critical fire weather conditions, with northeast OK
remaining the area of greatest concern. Any sort of burning
operations that occur today must be thoroughly extinguished
before tonight as tomorrow's combination of fire weather
parameters will be rare to say the least.
&&
.SHORT TERM...
(Today)
Issued at 338 AM CDT Thu Mar 13 2025
Unseasonably warm temperatures will continue today despite some
increase in high cloudiness later this afternoon. Afternoon high
temperatures will reach the low to mid 80s in most locations.
&&
.LONG TERM...
(Tonight through Wednesday)
Issued at 338 AM CDT Thu Mar 13 2025
South winds will be on the increase tonight in advance of a potent
storm system that will move into the plains Friday. Surface low
pressure will deepen to near 975 millibars across western and
northern Kansas Friday as a closed upper low moves from northeast
New Mexico to southeast Nebraska during the day. A dryline will
surge east across eastern Oklahoma and northwest Arkansas late
Friday morning and afternoon, with a narrow band of showers and
thunderstorms forming along the dryline by early to mid afternoon
and potentially affecting parts of far eastern Oklahoma and
northwest Arkansas. The better chance for severe storms will be
east of our forecast area, but a low chance exists for an isolated
strong to severe storm with the initial development in our area.
Of much greater concern Friday is the critical to extreme
grassland fire spread rates that will develop late Friday morning
through the afternoon. South to southwest winds will increase to
30-40 miles an hour, with gusts as high as 50-60 miles an hour,
especially across northeast Oklahoma into far northwest Arkansas.
Dewpoints and humidity values will both fall into the teens in
western parts of the forecast area by late Friday afternoon as
well.
The winds will diminish Friday night, with cooler conditions
following over the weekend. Temperatures will warm back to
unseasonably warm levels early next week, and south winds will
become gusty Monday and Tuesday, once again raising fire weather
concerns significantly. The next storm system may bring a chance
for precipitation and cooler temperatures around the middle of
next week, but model differences are large at this time frame.
&&
.AVIATION...
(12Z TAFS)
Issued at 554 AM CDT Thu Mar 13 2025
VFR conditions will persist for most terminals through the
forecast period. The only issue this morning is patchy fog near a
few of the terminals, which will generally burn off by mid
morning. Otherwise light winds will become southerly and increase
into the afternoon with a few gusts to 20 kts or so by this
evening. Mid and high clouds will also increase for the afternoon
and evening. Low level wind shear will develop tonight into Friday,
with 40-50 kts of shear expected.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 83 59 75 45 / 0 0 10 0
FSM 84 55 78 49 / 0 0 20 0
MLC 84 60 75 47 / 0 0 10 0
BVO 82 56 74 42 / 0 0 10 0
FYV 83 56 76 46 / 0 0 30 0
BYV 81 58 75 50 / 0 0 30 10
MKO 82 58 76 48 / 0 0 10 0
MIO 81 58 76 46 / 0 0 30 0
F10 83 59 75 47 / 0 0 10 0
HHW 83 58 76 50 / 0 0 0 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning from 10 AM to 8 PM CDT Friday for OKZ049-
053>076.
High Wind Watch from Friday morning through Friday evening for
OKZ054>071.
AR...Red Flag Warning from 10 AM to 8 PM CDT Friday for ARZ001-002-
010-011-019-020-029.
High Wind Watch from Friday morning through Friday evening for
ARZ001-010.
&&
SHORT TERM...14
LONG TERM....05
AVIATION...06Hazardous Weather Outlook
National Weather Service Tulsa OK
514 AM CDT Thu Mar 13 2025
ARZ001-002-010-011-019-020-029-OKZ049-053>076-141000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
514 AM CDT Thu Mar 13 2025
...DAMAGING WIND AND FIRE EVENT EXPECTED FRIDAY...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Today and Tonight.
FIRE WEATHER DANGER.
RISK...Limited.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...This Afternoon.
DISCUSSION...
Unseasonably warm temperatures and low afternoon humidity values
will result in a limited fire weather danger this afternoon across
eastern Oklahoma and northwest Arkansas.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Thunderstorm Potential...Very High Fire Weather Potential...
High Wind Potential.
SATURDAY and SUNDAY...No Hazards.
MONDAY through WEDNESDAY...Very High Fire Weather Potential...High Wind Potential.
EXTENDED DISCUSSION...
A powerful storm system will slide across the Plains on Friday.
Current trends are pointing towards an extreme wind event across
northeast Oklahoma and far northwest Arkansas, with damaging gusts
from 50 to 60 miles an hour expected. In addition to the wind,
very low humidity and favorable fuel conditions will pose a
critical to extreme fire weather danger threat across all of
eastern Oklahoma and northwest Arkansas.
There is some potential for thunderstorm development across far
eastern Oklahoma and northwest Arkansas Friday afternoon before
the storms race off to the northeast. There is a limited severe
weather risk, with hail and wind the main threats.
Gusty south winds return early next week, once again raising fire
weather concerns across the region.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
Emergency managers and first responders will need to be on alert
Friday for the potential of rapidly spreading fires, downed power
lines from the wind, and potential damage to structures,
especially across northeast Oklahoma and far northwest Arkansas.
weather.gov/tulsa contains additional information.The national radar mosaic for the moment the first event began.
11 wildfire. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Wildfire, Haskell | 2025-03-14 | 64 | Male | Permanent Home | Direct |
| Wildfire, Pawnee | 2025-03-14 | 74 | Male | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2025Every state in 2025This day in weather historyWarnings in Oklahoma, March 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1245205, 1245206, 1245208, 1245209, 1245210, 1245211, 1245212, 1245215, 1245214, 1245216, 1245217.